Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 2, 1997, 4:01 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1997, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 2, 1997, 5:05 PM EDT
- In force
- 64 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Alcona County, MI, Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:10 PM EDT | Hail 1 | Whittemore, MI | |
| Jul 2, 4:20 PM EDT | Hail 0.75 | Glennie, MI | |
| Jul 2, 4:30 PM EDT | Thunderstorm Wind 52 | Mikado, MI | Strong thunderstorm winds toppled numerous trees south of Mikado. |
| Jul 2, 4:40 PM EDT | Thunderstorm Wind 52 | Barton City, MI | Strong thunderstorm winds downed numerous trees around Hubbard Lake. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 022002 RRA
SVRAPN
MIZ539-MIC001-069-022105-
BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EDT WED JUL 2 1997
* SEVERE THUNDERSTORM WARNING FOR
ALCONA COUNTY - NORTHEAST LOWER MICHIGAN
IOSCO COUNTY - NORTHEAST LOWER MICHIGAN
* UNTIL 505 PM EDT
* SOME LOCATIONS AFFECTED
WHITTEMORE
TAWAS CITY
HARRISVILLE
* AT 400 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
SOUTHEAST OF MIO AND ANOTHER 8 MILES NORTH OF STANDISH.
MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.
* THE FIRST STORM WILL BE NEAR BARTON CITY BY 430 PM EDT AND THE
OTHER WILL MOVE TO 5 MILES NORTHWEST OF TAWAS CITY BY 430 PM
EDT..
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING...SO TAKE COVER IMMEDIATELY.
KOPSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:52 AM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 2, 10:52 AM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1050 AM EDT WED JUL 2 1997 PORTIONS OF FCST AREA ARE LIKELY TO SEE ACTIVE THUNDERSTORMS LATER TODAY... AS EXTREMELY DYNAMIC SYS FOR MID SUMMER COMBINES WITH HIGH AMOUNTS OF MSTR/INSTBY TO CREATE POTENTIALLY EXPLOSIVE WX SITUATION. AT 14Z... SFC FNT WAS LOCATED OVR CNTRL WI. EXTRAPOLATION MOVES FNT TO CNTRL LK MICH BY 18Z... AND TO WRN LWR MI BY 20-21Z. CORRESPONDING 500 MB JET (+70 KTS) IS PROGGED TO PUNCH INTO WRN GRTLKS AFT 18Z... AS LEFT EXIT REGION OF POWERFUL 250 MB JET PRODUCES TREMENDOUS UPR DIVERGENCE ACRS CNTRL/NRN LWR MI. SFC ANALYSIS SHOWS +70F DWPTS SPREADING N ACRS SE WI AND SW LWR MI. MODIFIED APX MRNG SOUNDING (85/69) YEILDS NEARLY 3500 J/KG... LI OF -10... AND TT OF 55. AS SFC FNT... UPR SUPPORT... AND LO LVL MSTR COME TOGETHER WITH DAYTIME HEATING... EXPECT THUNDERSTORMS TO DEVELOP 17-18Z OVR EXTREME WRN LWR. STORMS WL THEN MV ENE AT 30-35 MPH... REACHING NE LWR BY 21Z. PROGGED AFTN WIND FIELDS SUGGEST THAT STORMS WILL LIKELY EVOLVE INTO DYNAMIC BOW ECHO... THOUGH ALIGNMENT OF 850-500 MB WINDS DOESN/T OCCUR UNTIL LATE AFTN. INSTBY/SHEAR COMBINATION RESULTS IN BRN OF ABT 46... SUGGESTING THAT A FEhW STORMS MAY TAKE ON SUPERCELL CHARACTERISTICS. SMITH
In the hours before
Special weather statement, Jul 2, 11:45 AM EDT, 4 hours 16 minutes before
MIZ008-015>036-041-042-030400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED. THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER MICHIGAN BY 500 PM. WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN MICHIGAN BY 1100 PM THIS EVENING. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SMITH
Special weather statement, Jul 2, 11:48 AM EDT, 4 hours 13 minutes before
MIZ008-015>036-041-042-030400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED. THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER MICHIGAN BY 500 PM. WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN MICHIGAN BY 1100 PM THIS EVENING. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RJADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SMITH
Special weather statement, Jul 2, 1:35 PM EDT, 2 hours 26 minutes before
MIZ016>019-021>024-026>030-032>036-041-042-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 135 PM EDT WED JUL 2 1997 ...TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR MOST OF NORTHERN LOWER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR MOST OF NORTHERN LOWER MICHIGAN. THE WATCH AREA INCLUDES THE FOLLOWING COUNTIES: ALCONA ALPENA ANTRIM ARENAC CHARLEVOIX CHEBOYGAN CRAWFORD EMMET GLADWIN GRAND TRAVERSE IOSCO KALKASKA MISSAUKEE MONTMORENCY OGEMAW OSCODA OTSEGO PRESQUE ISLE ROSCOMMON WEXFORD A POWERFUL COLD FRONT IS RACING TOWARDS THE GREAT LAKES AREA. AS THIS FRONT MOVES INTO THE VERY WARM AND HUMID AIR ACROSS NORTHERN LOWER MICHIGAN... THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT AND MOVING ACROSS THE AREA. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL... FREQUENT LIGHTNING... DAMAGING WINDS... AND POSSIBLY ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL END THIS EVENING AS THE FRONT BRINGS COOLER AND DRIER AIR TO THE REGION. THIS IS A DANGEROUS SITUATION. YOU ARE URGED TO KEEP AN EYE TO THE SKY FOR THREATENING WEATHER. STAY TUNED TO NOAA WEATHER RADIO... AS WELL AS LOCAL RADIO...TELEVISION...AND CABLE TELEVISION STATIONS...FOR FURTHER UPDATES AND POSSIBLE WARNINGS. OX
Special weather statement, Jul 2, 1:36 PM EDT, 2 hours 25 minutes before
MIZ016>019-021>024-026>030-032>036-041-042-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 135 PM EDT WED JUL 2 1997 ...TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR MOST OF NORTHERN LOWER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR MOST OF NORTHERN LOWER MICHIGAN. THE WATCH AREA INCLUDES THE FOLLOWING COUNTIES: ALCONA ALPENA ANTRIM ARENAC CHARLEVOIX CHEBOYGAN CRAWFORD EMMET GLADWIN GRAND TRAVERSE IOSCO KALKASKA MISSAUKEE MONTMORENCY OGEMAW OSCODA OTSEGO PRESQUE ISLE ROSCOMMON WEXFORD A POWERFUL COLD FRONT IS RACING TOWARDS THE GREAT LAKES AREA. AS THIS FRONT MOVES INTO THE VERY WARM AND HUMID AIR ACROSS NORTHERN LOWER MICHIGAN... THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT AND MOVING ACROSS THE AREA. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL... FREQUENT LIGHTNING... DAMAGING WINDS... AND POSSIBLY ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL END THIS EVENING AS THE FRONT BRINGS COOLER AND DRIER AIR TO THE REGION. THIS IS A DANGEROUS SITUATION. YOU ARE URGED TO KEEP AN EYE TO THE SKY FOR THREATENING WEATHER. STAY TUNED TO NOAA WEATHER RADIO... AS WELL AS LOCAL RADIO...TELEVISION...AND CABLE TELEVISION STATIONS...FOR FURTH\ER UPDATES AND POSSIBLE WARNINGS. OX
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:44 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 46 min |
| Jul 2, 1:25 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 50 min |
| Jul 2, 1:59 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 61 min |
| Jul 2, 2:13 PM EDT | Tornado Warning | APX | Emmet | 47 min |
| Jul 2, 2:53 PM EDT | Tornado Warning | APX | Crawford | 42 min |
| Jul 2, 3:07 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 63 min |
| Jul 2, 3:30 PM EDT | Tornado Warning | APX | Oscoda | 40 min |
| Jul 2, 3:41 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Ogemaw | 64 min |
| Jul 2, 4:45 PM EDT | Tornado Warning | APX | Arenac | 35 min |
| Jul 2, 5:48 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.